Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 188, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Jan 13, 2005, 7:52 AM CST for Pickens County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2005, 7:52 AM CST (13:52 UTC)
- Expired
- Jan 13, 2005, 8:30 AM CST
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 131352
TORBMX
ALC107-131430-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 AM CST THU JAN 13 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA
THIS INCLUDES THE CITY OF ALICEVILLE
* UNTIL 830 AM CST
* AT 752 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COCHRANE...
OR ABOUT 8 MILES SOUTHWEST OF ALICEVILLE...MOVING EAST AT 40 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
ALICEVILLE BY 800 AM CST
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA.
LAT...LON 3315 8843 3297 8836 3301 8819 3308 8809
3318 8783 3336 8788
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 13, 2:44 AM CST, 5 hours 8 minutes earlier.
Area forecast discussion, Jan 13, 2:44 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 244 AM CST THU JAN 13 2005 .SYNOPSIS...COLD FRONT WILL MOVE INTO AND ACROSS THE AREA TODAY AND EXIT THE SOUTHEAST SECTIONS OF THE AREA LATER TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. SOME STORMS MAY BE SEVERE. && .SHORT TERM...WILL STAY CLOSE TO THE TIMING OF THE GFS THIS FORECAST. EXPECT COLD FRONT TO ENTER THE WESTERN SECTIONS OF THE AREA LATER THIS MORNING AND MOVE RAPIDLY ACROSS THE AREA...EXITING THE SOUTHEAST SECTIONS LATER TONIGHT. IMPRESSIVE LOW LEVEL JET 50 TO 60 KNOTS EXPECTED TO MOVE ACROSS THE AREA. LATEST RADAR INDICATES LINE OF THUNDERSTORMS NEAR THE MS RIVER. GIVEN THE IMPRESSIVE LOW LEVEL JET...DEWPOINTS IN THE 60S...STRONG UPWARD VERTICAL MOTION AND FORECAST LIFTED INDICES MINUS 1 TO MINUS 2 AND TOTAL TOTALS AROUND 50...SPC HAS ENTIRE AREA OUT-LOOKED FOR SLIGHT RISK OF SEVERE STORMS. WILL INCLUDE SEVERE WORDING IN THE FORECAST FOR TODAY AND SAY WIDESPREAD SHOWERS/THUNDERSTORMS ALL SECTIONS. ALSO GIVEN THE STRONG SOUTHERLY FLOW WILL ISSUE A LAKE WIND ADVISORY FOR ALL SECTIONS. LATER TONIGHT...FRONT WILL BE SHIFTING TO OUR EAST AND RAIN WILL TAPER OFF FROM WEST TO EAST. HIGHEST POPS WILL BE IN THE EAST AND THEN WILL TAPER POPS DOWNWARD AFTER MIDNIGHT. FRIDAY...MUCH DRIER...COOLER AIR WILL OVERSPREAD THE AREA AND WILL INDICATE A GRADUAL CLEARING TREND WITH NO POPS IN THE FORECAST. SATURDAY AND SUNDAY...HIGH PRESSURE WILL BUILD ACROSS THE AREA AT THE SURFACE AND SOME HIGH LEVEL MOISTURE WILL SHIFT FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA IN THE FORM OF SOME HIGH CLOUDS. TEMPERATURES REMAIN NEAR SEASONAL READINGS. && .LONG TERM(MONDAY THROUGH WEDNESDAY)....UPPER FLOW BECOMES MORE WEST TO NORTHWEST AND ALLOWS A SECONDARY SURGE OF COLDER AIR ON TUESDAY. OTHERWISE DRY CONDITIONS WILL CONTINUE WITH SOME PASSING MID AND HIGH LEVEL CLOUDS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 40 49 30 55 / 100 80 00 00 ANNISTON 68 41 51 31 55 / 100 90 00 00 BIRMINGHAM 68 40 51 30 54 / 100 70 00 00 TUSCALOOSA 68 40 51 30 54 / 100 50 00 00 CALERA 68 40 51 30 53 / 100 70 00 00 AUBURN 70 47 55 33 56 / 100 90 05 00 MONTGOMERY 71 45 55 32 59 / 100 90 05 00 TROY 71 48 55 34 58 / 100 90 05 00 && .BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR ALL SECTIONS TODAY. && 50
Hazardous weather outlook, Jan 13, 6:10 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 610 AM CST THU JAN 13 2005 ALZ011>015-017>050-131700- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 610 AM CST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). ...A TORNADO WATCH IS IN EFFECT FOR THE WESTERN PORTION OF CENTRAL ALABAMA UNTIL 11 AM... A STRONG COLD FRONT AND ASSOCIATED SQUALL LINE WILL MOVE ACROSS ALABAMA TODAY. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY. AT THIS TIME IT APPEARS THAT THE COLD FRONT AND ASSOCIATED SQUALL LINE WILL ENTER WESTERN SECTIONS OF THE AREA SHORTLY AFTER DAYBREAK. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR WESTERN ALABAMA UNTIL 11 AM. MORE WATCHES APPEAR LIKELY. ALONG WITH THE TORNADO THREAT...STRAIGHT LINE WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE AS WILL LARGE HAIL. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). NO OTHER HAZARDOUS WEATHER IS EXPECTED. ...SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL NEED TO ACTIVATE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 7:12 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Jan 13, 7:57 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 48 min |
| Jan 13, 7:59 AM CST | Severe Thunderstorm Warning | BMX | Marion | 31 min |
| Jan 13, 7:59 AM CST | Tornado Warning | BMX | Greene | 46 min |
| Jan 13, 8:03 AM CST | Tornado Warning | BMX | Sumter | 42 min |
| Jan 13, 8:16 AM CST | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Jan 13, 8:22 AM CST | Tornado Warning | BMX | Tuscaloosa | 58 min |
| Jan 13, 8:23 AM CST | Tornado Warning | BMX | Fayette | 52 min |
| Jan 13, 8:25 AM CST | Severe Thunderstorm Warning | BMX | Walker | 50 min |
| Jan 13, 8:31 AM CST | Tornado Warning | BMX | Tuscaloosa | 49 min |
| Jan 13, 8:57 AM CST | Tornado Warning | BMX | Walker | 63 min |
| Jan 13, 9:04 AM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 26 min |
| Jan 13, 9:17 AM CST | Tornado Warning | BMX | Tuscaloosa | 28 min |
| Jan 13, 9:20 AM CST | Tornado Warning | BMX | Tuscaloosa | 30 min |
| Jan 13, 9:22 AM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 8 min |
| Jan 13, 9:24 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 66 min |
| Jan 13, 9:28 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 62 min |
| Jan 13, 9:50 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Perry | 40 min |
| Jan 13, 10:04 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Marengo | 41 min |
| Jan 13, 11:11 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 34 min |
| Jan 13, 11:26 AM CST | Severe Thunderstorm Warning | BMX | Autauga | 34 min |
| Jan 13, 2:47 PM CST | Severe Thunderstorm Warning | BMX | Lee, Russell | 58 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.